Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 187, NWS Mobile, AL

June 16, 2023Greene County, Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2023, 4:10 PM CDT for Greene County, Perry County, Mississippi. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2023, 4:10 PM CDT (21:10 UTC)
Expired
Jun 16, 2023, 5:00 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS

The radar

The Mobile radar (KMOB), 107 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:42 PM CDTHAIL 2.52 Sse Richton, MSSocial media picture of tennis ball hail just outside Richton, MS city limits. Time using radar.
Jun 16, 4:42 PM CDTHAIL 2.52 Sse Richton, MSSocial media picture of tennis ball hail just outside Richton, MS city limits. Time using radar.
Jun 16, 4:42 PM CDTHAIL 2.52 Sse Richton, MSSocial media picture of tennis ball hail just outside Richton, MS city limits. Time using radar.
Jun 16, 4:49 PM CDTHAIL 2.51 Ene Hintonville, MSSocial media picture of tennis ball hail in Hiltonville, MS. Time using radar.
Jun 16, 4:49 PM CDTHAIL 2.51 Ene Hintonville, MSSocial media picture of tennis ball hail in Hiltonville, MS. Time using radar.
Jun 16, 4:49 PM CDTHAIL 2.51 Ene Hintonville, MSSocial media picture of tennis ball hail in Hiltonville, MS. Time using radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3438 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3438 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
2.3
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KMOB 162110
SVRMOB
MSC041-111-162200-
/O.NEW.KMOB.SV.W.0187.230616T2110Z-230616T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
410 PM CDT Fri Jun 16 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Perry County in southeastern Mississippi...
  Northwestern Greene County in southeastern Mississippi...

* Until 500 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located 4 miles east of
  Macedonia, or 9 miles northeast of Petal, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Richton and Beaumont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8910 3143 8907 3133 8872 3110 8896
      3137 8915 3141 8915
TIME...MOT...LOC 2110Z 312DEG 14KT 3140 8910 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
3 follow-up statements
595 
WWUS54 KMOB 162114
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
414 PM CDT Fri Jun 16 2023

MSC041-111-162200-
/O.CON.KMOB.SV.W.0187.000000T0000Z-230616T2200Z/
Perry MS-Greene MS-
414 PM CDT Fri Jun 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN PERRY AND NORTHWESTERN GREENE COUNTIES...

At 414 PM CDT, a severe thunderstorm was located 4 miles east of
Macedonia, or 8 miles west of Richton, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Richton and Beaumont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8910 3143 8907 3133 8872 3110 8896
      3137 8915 3141 8915
TIME...MOT...LOC 2114Z 312DEG 14KT 3139 8909 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
149 
WWUS54 KMOB 162132
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
432 PM CDT Fri Jun 16 2023

MSC041-111-162200-
/O.CON.KMOB.SV.W.0187.000000T0000Z-230616T2200Z/
Perry MS-Greene MS-
432 PM CDT Fri Jun 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN PERRY AND WEST CENTRAL GREENE COUNTIES...

At 432 PM CDT, a severe thunderstorm was located over Richton, moving
southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Richton and Beaumont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 8910 3141 8900 3131 8874 3112 8894
TIME...MOT...LOC 2132Z 307DEG 18KT 3133 8898 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
474 
WWUS54 KMOB 162159
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
459 PM CDT Fri Jun 16 2023

MSC041-111-162208-
/O.EXP.KMOB.SV.W.0187.000000T0000Z-230616T2200Z/
Perry MS-Greene MS-
459 PM CDT Fri Jun 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY AND WEST
CENTRAL GREENE COUNTIES WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Perry and west central Green Counties until 530 PM CDT.

LAT...LON 3135 8910 3141 8900 3131 8874 3112 8894
TIME...MOT...LOC 2158Z 312DEG 14KT 3126 8889 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:18 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 16, 1:18 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
118 PM CDT Fri Jun 16 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 118 PM CDT Fri Jun 16 2023

Convection has cleared the local terminals to the east and we
expect general VFR to occasionally MVFR conditions for most of
the afternoon. It continues to be a challenge as to the timing of
future convection across the area, but the pattern is unchanged
over the next 24 hours, and several more rounds of NW-SE moving
convective complexes are expected to move across the region. At
this time it appears more redevelopment will move into our
forecast area from the northwest by late this afternoon or early
evening and progress south toward the terminals through about
midnight. A brief break is expected, and then another round of
storms moving in from the north toward daybreak Saturday and
continuing through Saturday morning. Localized IFR or lower
criteria in association with these storms, as well as very strong
gusty winds. Otherwise, expect prevailing southwesterly winds of
about 15 knots today outside of thunderstorms, and then 10 to 15
knots tonight. /12

&&

.NEAR TERM...
(Now through Saturday)
Issued at 118 PM CDT Fri Jun 16 2023

The leading squall line of the potent MCS has now moved east and
south of our forecast area, and the Severe Thunderstorm Watch was
allowed to expire at 10 AM. Numerous reports of high, damaging
wind gusts (upward of 70-75 mph) and significant flash flooding
occurred (especially along the coastal areas from Baldwin County
AL eastward across Escambia, Santa Rosa and Okaloosa counties of
the western Florida panhandle). A large area of moderate to
occasionally heavy rain will continue in the wake of the squall
line over interior south central AL and the western FL panhandle
through about noon. Some heavier rain also re-developed along the
coast of Alabama. With this rainfall, the primary threat for the
remainder of the day will be continued flooding that resulted from
the heavy rainfall, and any additional rains that may fall over
that area (specifically the Mobile, Baldwin, Escambia (FL), and
Santa Rosa counties over the next few hours).

It appears that we will have a prolonged break from the severe
storms this afternoon, but several more rounds tonight into
Saturday. The first round will likely drop southeast across the
area this evening (approx 5pm-1am time range) and then a brief
break before yet another round from Saturday morning through
the afternoon (approx in the 9am-5pm time range). Additional
flooding rainfall and severe weather with damaging wind and large
hail continuing to be the primary threats.

Additional, more detailed updates regarding tonight and Saturday
will be discussed with the afternoon forecast package discussion.
/12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  91  72  90  74  91  71  90 /  50  70  30  60  70  80  60  70
Pensacola   75  88  75  88  77  88  76  88 /  70  80  40  60  70  90  70  80
Destin      76  88  75  88  78  88  77  88 /  80  80  40  50  70  80  70  80
Evergreen   69  88  68  90  70  86  69  88 /  70  60  30  60  70  90  60  70
Waynesboro  69  88  69  90  70  89  68  90 /  60  60  30  60  70  80  40  60
Camden      67  86  66  87  69  86  67  86 /  70  40  20  60  70  80  50  60
Crestview   70  90  68  91  71  89  70  89 /  70  80  30  60  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 PM CDT this evening for ALZ051>060-261>266.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch until 7 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch until 7 PM CDT this evening for MSZ067.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 16, 11:40 AM CDT, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1140 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     Tstm Wnd Dmg     Citronelle              31.09N 88.24W
06/16/2023                   Mobile             AL   Broadcast Media

            Broadcast media reports tress down with
            empty storage buildings flipped. Time
            estimated by radar.

&&

MM
Local storm report, Jun 16, 12:03 PM CDT, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1203 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     Tstm Wnd Dmg     1 WSW Andalusia         31.30N 86.49W
06/16/2023                   Covington          AL   Emergency Mngr

            Report from EM of tree falling onto a couple
            of cars.

&&

MM
Local storm report, Jun 16, 12:07 PM CDT, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1207 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     3 WNW Silverhill        30.57N 87.80W
06/16/2023                   Baldwin            AL   Emergency Mngr

            Thunderstorm wind damage at this location
            including 2 vehicles with windows blown out,
            a small camper rolled, and tree down. Time
            estimated by radar.

&&

MM
Local storm report, Jun 16, 1:49 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
149 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     Tstm Wnd Dmg     1 W Luverne             31.72N 86.28W
06/16/2023                   Crenshaw           AL   Emergency Mngr

            Emergency manager relays widespread trees
            and powerlines down across the county. Time
            estimated by radar.

&&

MM
Local storm report, Jun 16, 1:57 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
157 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     4 E Bucks               31.01N 87.96W
06/16/2023                   Mobile             AL   Public

            Report of a capsized barge on the Mobile
            River with search and rescue. Possible
            tornado. Time estimated by radar.

&&

MM
Special weather statement, Jun 16, 4:01 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT Fri Jun 16 2023

MSZ067-075-076-162145-
Perry MS-Greene MS-Wayne MS-
401 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northern Perry,
southwestern Wayne and northwestern Greene Counties through 445 PM
CDT...

At 401 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Macedonia, or 7 miles northeast of Petal,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3132 8914 3143 8915 3143 8894 3152 8894
      3154 8877 3122 8880 3131 8915
TIME...MOT...LOC 2101Z 270DEG 16KT 3141 8915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:06 AM CDTFlood WatchMOBGeorge, Greene, Perry, Stone, Wayne4 days
Jun 16, 6:20 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBWayne55 min
Jun 16, 6:29 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge, Greene, Perry, Stone46 min
Jun 16, 7:12 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry63 min
Jun 16, 7:16 AM CDTSevere Thunderstorm WarningMOBWayne59 min
Jun 16, 4:01 PM CDTSpecial Weather StatementMOBPerry44 min
Jun 16, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGreene, Perry47 min
Jun 16, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge, Greene, Perry35 min
Jun 16, 5:29 PM CDTSpecial Weather StatementMOBWayne46 min
Jun 16, 5:49 PM CDTSevere Thunderstorm WarningMOBWayne41 min
Jun 16, 6:19 PM CDTSpecial Weather StatementMOBPerry41 min
Jun 16, 6:48 PM CDTSevere Thunderstorm WarningMOBGreene, Perry42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.